What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 29, 8:18 PM CST, 0 minutes earlier.
Area forecast discussion, Dec 29, 8:18 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
818 PM CST Wed Dec 29 2021
.NEAR TERM...(Tonight)
Issued at 818 PM CST Wed Dec 29 2021
Squall line is now beginning to move ewd into NE AL this Wed evening.
Thus far this line has just produced mainly some pea size hail along
with some brief heavy rainfall. Low level shear remains quite strong
along/ahead of the squall line although buoyant energy or latent
instability is almost nil. This has somewhat offset the prob for more
strong/severe tstms for now, although a Tornado Watch still remains
in effect for NE AL. The squall line though should be moving thru the
remainder of the area within the hr and likewise the Tornado Watch
will likely be cancelled/ended before it's expiration time of 10 PM.
Otherwise, with a weak frontal boundary stalled N/W of the area,
unseasonably warm air will remain in place thru the overnight hrs,
with lows only falling into the upper 50s/near 60F. Many places in
fact are already near their forecasted lows tonight. Some lingering
showers are also possible south of the TN River, as a weak upper
disturbance traverses NE across west cntrl/NE AL.
.SHORT TERM...(Thursday through Friday)
Issued at 100 PM CST Wed Dec 29 2021
The surface front will remain stalled across the region on Thursday.
There could be a few lingering showers along this boundary but
nothing more than that is anticipated. Highs will continue to be on
the warm side in the upper 60s to low 70s.
Showers/storms will return to the forecast on Thursday night into
Friday morning as the surface boundary begins to move back northwards
as a warm front. The upper level pattern will continue to feature
ridging out over the Caribbean and troughing across the Desert
Southwest. Strong southerly to southwesterly flow aloft will keep
strong warm/moist advection ongoing across the Southern U.S. Numerous
to widespread showers and storms are forecast in this saturated
atmosphere on Friday with high temperatures once again in the low to
mid 70s.
.LONG TERM...(Friday night through Tuesday)
Issued at 100 PM CST Wed Dec 29 2021
The long-term portion of the forecast period will feature another
threat for strong to severe storms on Saturday followed by a dramatic
drop in temperatures.
A shortwave trough will move out of the Desert Southwest into the
central and southern Plains late Friday into Saturday. This will lead
to an area of low pressure developing along the stalled frontal
boundary. The latest track of this low is a little bit further south.
The low is forecast to track from near Little Rock, AR to near
Louisville, KY on Saturday. There will be an elongated upper jet that
will stretch from the southern Plains northeastward into the Great
Lakes. The low-level wind field will increase in response to a
deepening surface low leading to increasing low-level wind shear.
Instability should be well established in the broad warm sector
across the Southeastern U.S. This will all set the stage for another
round of strong/severe storms on Saturday. All modes of severe
weather will be possible from damaging wind, tornadoes, and large
hail. Additionally, the atmosphere will remain highly saturated with
PW values again near the 99th percentile. Local streams and rivers
will be elevated from the rainfall earlier in the week. Overall,
expect additional flooding from the round of showers storms on
Saturday. The latest models continue to indicate a rather progressive
system with a quick exit of the front Saturday night. Much colder
air will move in behind this system as the troughing eventually wins
out over the persistent ridging. A solid 40 degree drop well occur in
less then 24 hours from Saturday-Sunday. Temperatures will even fall
down into the 30s during the day on Sunday. There is a little
moisture remaining on the backside of the system and there could be a
few snow flurries on Sunday but this should not lead to any impacts.
Cold temperatures will continue into early next week with lows in the
20s on both Monday and Tuesday mornings. Highs on Monday will be in
the low to mid 40s and moderating some into the low to mid 50s on
Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 533 PM CST Wed Dec 29 2021
A line of +tsra is beginning to move ewd into parts of NW AL, which
includes the KMSL terminal. This line will continue to move east into
the evening hrs, and should approach the KHSV airport near 01Z. Brief
IFR vis with cigs near 2K ft are possible in/near this line of tsra,
in addition to vrb winds 15-20kt with higher gusts. This line should
then move east of the area later this evening, with perhaps some
lingering shra continuing into the overnight period. IFR cigs though
just under 1K ft look to prevail well into Thu before lifting during
the afternoon hrs.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...09
SHORT TERM...MA
LONG TERM...MA
AVIATION...09
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 29, 10:11 AM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1011 AM CST Wed Dec 29 2021
ALZ001>010-016-TNZ076-096-097-300715-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1011 AM CST Wed Dec 29 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight...
Severe storms are expected this afternoon and evening. The main
threat will be damaging winds but a few tornadoes cannot but ruled
out along with marginally severe sized hail. The risk of severe
weather will diminish after 10 PM. Locally heavy rainfall is also
possible, with isolated flash flooding possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Thunderstorms will exit the area Thursday morning.
Multiple periods of thunderstorms are expected Thursday night
through Saturday. There is a risk of isolated severe thunderstorms
late Friday night through Saturday morning. A greater risk of severe
thunderstorms exists Saturday into Saturday evening as a cold front
slides southeast into and through the region. Damaging winds, hail
and possibly tornadoes will be threats from these severe
thunderstorms. In addition, due to multiple periods of heavy rains in
some areas, the risk of flash flooding will increase as well.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible during the late afternoon and evening hours today.
In the hours before
Special weather statement, Dec 29, 6:28 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
628 PM CST Wed Dec 29 2021
ALZ003-004-300100-
Lawrence AL-Franklin AL-
628 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of southeastern
Franklin and southwestern Lawrence Counties through 700 PM CST...
At 627 PM CST, Doppler radar was tracking a strong thunderstorm over
Phil Campbell, or 7 miles northwest of Haleyville, moving east at 45
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phil Campbell, Spruce Pine and Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for northwestern
Alabama.
&&
LAT...LON 3442 8779 3442 8727 3430 8728 3431 8780
TIME...MOT...LOC 0027Z 271DEG 37KT 3432 8771
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KDWSpecial weather statement, Dec 29, 6:36 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
636 PM CST Wed Dec 29 2021
ALZ005-006-009-300115-
Madison AL-Limestone AL-Jackson AL-
636 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of northwestern
Jackson, northern Madison and east central Limestone Counties through
715 PM CST...
At 635 PM CST, Doppler radar was tracking a strong thunderstorm near
Harvest, or near Madison, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntsville, Madison, Athens, Moores Mill, Meridianville, Redstone
Arsenal, Hazel Green, Skyline, Gurley and Harvest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for north central
and northeastern Alabama...and Middle Tennessee.
&&
LAT...LON 3468 8689 3486 8692 3499 8616 3472 8610
TIME...MOT...LOC 0035Z 262DEG 44KT 3478 8682
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KDWSpecial weather statement, Dec 29, 6:57 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
657 PM CST Wed Dec 29 2021
ALZ004-007-016-300145-
Lawrence AL-Morgan AL-Cullman AL-
657 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of northwestern
Cullman, southwestern Morgan and southeastern Lawrence Counties
through 745 PM CST...
At 657 PM CST, Doppler radar was tracking a strong thunderstorm over
Brushy Lake, or 11 miles south of Moulton, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cullman, Hartselle, Falkville, Vinemont, West Point, Eva, Lacon,
Jones Chapel, Massey and Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for north central
and northwestern Alabama.
&&
LAT...LON 3421 8711 3430 8711 3430 8740 3440 8740
3444 8671 3419 8670
TIME...MOT...LOC 0057Z 270DEG 39KT 3431 8731
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KDWSpecial weather statement, Dec 29, 7:10 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
710 PM CST Wed Dec 29 2021
ALZ006-009-010-300200-
Madison AL-DeKalb AL-Jackson AL-
710 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of northern Jackson,
northeastern Madison and northeastern DeKalb Counties through 800 PM
CST...
At 709 PM CST, Doppler radar was tracking a strong thunderstorm near
Skyline, or 16 miles northwest of Scottsboro, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bridgeport, Stevenson, Skyline, Hytop, Bass, Princeton, Jericho, Long
Island, Russell Cave National Monument and Estillfork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for north central
and northeastern Alabama...and Middle Tennessee.
&&
LAT...LON 3474 8556 3479 8632 3499 8633 3499 8561
TIME...MOT...LOC 0109Z 266DEG 44KT 3490 8616
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KDWSpecial weather statement, Dec 29, 7:58 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
758 PM CST Wed Dec 29 2021
ALZ008>010-300230-
Marshall AL-DeKalb AL-Jackson AL-
758 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of south central
Jackson, northeastern Marshall and southwestern DeKalb Counties
through 830 PM CST...
At 758 PM CST, Doppler radar was tracking a strong thunderstorm near
Guntersville, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Guntersville, Rainsville, Sylvania, Fyffe, Powell, Grant, Geraldine,
Section, Langston and Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for north central
and northeastern Alabama.
&&
LAT...LON 3434 8640 3449 8640 3450 8639 3451 8639
3452 8634 3451 8634 3452 8633 3459 8581
3433 8580
TIME...MOT...LOC 0158Z 268DEG 45KT 3444 8630
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KDWSpecial weather statement, Dec 29, 8:15 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
815 PM CST Wed Dec 29 2021
ALZ009-010-300245-
DeKalb AL-Jackson AL-
815 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of southeastern Jackson
and northern DeKalb Counties through 845 PM CST...
At 815 PM CST, Doppler radar was tracking a strong thunderstorm near
Section, or 7 miles west of Rainsville, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsboro, Fort Payne, Rainsville, Henagar, Sylvania, Fyffe, Powell,
Section, Ider and Pisgah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
Alabama.
&&
LAT...LON 3451 8553 3450 8555 3450 8556 3449 8556
3448 8558 3447 8557 3444 8606 3462 8610
3478 8557 3454 8551
TIME...MOT...LOC 0215Z 257DEG 47KT 3450 8598
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25